A case of radiation recall mucositis associated with docetaxel

Laura R. Culp, Anna M. Pou, Dennie V. Jones, John Bayouth, Giuseppe Sanguineti

Research output: Contribution to journalArticle

Abstract

Background. Radiation recall reactions, in particular dermatitis, are well documented in the literature. However, radiation recall mucositis is a rare clinical phenomenon. Methods. We report a case of a 45-year-old man diagnosed with squamous cell carcinoma of the base of tongue. He was treated with surgery followed by chemotherapy and radiation therapy. Several months after completing treatment, he had a recurrence develop outside of the previously irradiated field. He was offered radiation therapy concurrent with docetaxel as salvage therapy. Results. During salvage therapy, acute recall mucositis developed corresponding to his previously irradiated fields. His chemotherapy with docetaxel was withheld, and his symptoms rapidly improved. Conclusions. This case describes radiation recall mucositis associated with docetaxel, a rare but potentially serious clinical situation. Given the potential severity of the reaction and increasing use of docetaxel as second-line treatment of recurrent head and neck cancers, it is important to be aware of this phenomenon.

Original languageEnglish
Pages (from-to)197-200
Number of pages4
JournalHead and Neck
Volume26
Issue number2
DOIs
Publication statusPublished - Feb 2004

Keywords

  • Chemotherapy
  • Docetaxel
  • Head and neck
  • Radiotherapy
  • Recall mucositis

ASJC Scopus subject areas

  • Otorhinolaryngology

Fingerprint Dive into the research topics of 'A case of radiation recall mucositis associated with docetaxel'. Together they form a unique fingerprint.

  • Cite this